See What HealthDay Can Do For You
Contact Us

Desipramine Associated with Excess Fatalities in the Young

Study authors call for caution in prescribing the antidepressant to children and adolescents

WEDNESDAY, Jan. 4 (HealthDay News) -- Desipramine is associated with a higher case fatality rate in children than other tricyclic antidepressants, according to a study published in the January issue of the Journal of the American Academy of Child and Adolescent Psychiatry.

Yona Amitai, M.D., of the Department of Mother, Child and Adolescent Health at the Ministry of Health in Jerusalem, Israel, and a colleague analyzed all mentions of desipramine, amitriptyline, imipramine, nortriptyline and doxepin in children and adolescents recorded in the American Association of Poison Control Centers Toxic Exposure Surveillance System from 1983 to 2002.

The researchers identified 24 fatalities in children younger than 6 years of age: 10 associated with desipramine, seven with amitriptyline, three each with doxepin and imipramine, and one with nortriptyline. They also identified 144 fatalities in older children and adolescents: 56 associated with desipramine, 30 with amitriptyline, 16 with doxepin, 31 with imipramine and 11 with nortriptyline.

"The excess case fatality rate from desipramine in children and adolescents and the reports of sudden death in children treated with therapeutic doses call for caution in prescribing desipramine to children and adolescents," the authors conclude. "For these reasons, we recommend reducing the upper limit of the desipramine daily dose in children (up to 2.5 mg/kg) to improve its safety."

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing
undefined
undefinedundefined